Advertisement

Constructive Approximation

, Volume 38, Issue 2, pp 277–309 | Cite as

A Hypergeometric Function Transform and Matrix-Valued Orthogonal Polynomials

  • Wolter Groenevelt
  • Erik Koelink
Article

Abstract

The spectral decomposition for an explicit second-order differential operator T is determined. The spectrum consists of a continuous part with multiplicity two, a continuous part with multiplicity one, and a finite discrete part with multiplicity one. The spectral analysis gives rise to a generalized Fourier transform with an explicit hypergeometric function as a kernel. Using Jacobi polynomials, the operator T can also be realized as a five-diagonal operator, leading to orthogonality relations for 2×2-matrix-valued polynomials. These matrix-valued polynomials can be considered as matrix-valued generalizations of Wilson polynomials.

Keywords

Hypergeometric function transform Matrix-valued orthogonal polynomials Second-order differential operator Five-term operator Spectral analysis 

Mathematics Subject Classification

33C45 47B25 47E05 

References

  1. 1.
    Andrews, G.E., Askey, R.: Classical orthogonal polynomials. In: Polynômes orthogonaux et applications. Lecture Notes in Math., vol. 1171, pp. 36–62. Springer, Berlin (1985) CrossRefGoogle Scholar
  2. 2.
    Andrews, G.E., Askey, R., Roy, R.: Special Functions. Encycl. Math. Appl., vol. 71. Cambridge University Press, Cambridge (1999) CrossRefMATHGoogle Scholar
  3. 3.
    Askey, R., Wilson, J.: Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials. Mem. Am. Math. Soc. 54, 319 (1985) MathSciNetGoogle Scholar
  4. 4.
    Dunford, N., Schwartz, J.T.: Linear Operators. Part II: Spectral Theory. Self Adjoint Operators in Hilbert Space. Interscience/Wiley, New York/London (1963) MATHGoogle Scholar
  5. 5.
    Durán, A.J., Van Assche, W.: Orthogonal matrix polynomials and higher-order recurrence relations. Linear Algebra Appl. 219, 261–280 (1995) MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Groenevelt, W.: The Wilson function transform. Int. Math. Res. Not. 52, 2779–2817 (2003) MathSciNetCrossRefGoogle Scholar
  7. 7.
    Groenevelt, W.: The vector-valued big q-Jacobi transform. Constr. Approx. 29(1), 85–127 (2009) MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Groenevelt, W., Ismail, M.E.H., Koelink, E.: Spectral decompositions and matrix-valued orthogonal polynomials. Adv. Math. 244, 91–105 (2013) MathSciNetCrossRefGoogle Scholar
  9. 9.
    Groenevelt, W., Koelink, E., Rosengren, H.: Continuous Hahn functions as Clebsch–Gordan coefficients. In: Theory and Applications of Special Functions. Dev. Math., vol. 13, pp. 221–284. Springer, New York (2005) CrossRefGoogle Scholar
  10. 10.
    Grünbaum, F.A.: The bispectral problem: an overview. In: Special Functions 2000: Current Perspective and Future Directions, Tempe, AZ. NATO Sci. Ser. II Math. Phys. Chem., vol. 30, pp. 129–140. Kluwer Academic, Dordrecht (2001) CrossRefGoogle Scholar
  11. 11.
    Ismail, M.E.H.: Classical and Quantum Orthogonal Polynomials in One Variable, Cambridge University Press, Cambridge (2009) MATHGoogle Scholar
  12. 12.
    Ismail, M.E.H., Koelink, E.: Spectral properties of operators using tridiagonalisation. Anal. Appl. 10(3), 327–343 (2012) MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Ismail, M.E.H., Koelink, E.: Spectral analysis of certain Schrödinger operators. SIGMA 8, 061 (2012), 19 pages MathSciNetGoogle Scholar
  14. 14.
    Koelink, E.: Spectral theory and special functions. In: Laredo Lectures on Orthogonal Polynomials and Special Functions. Adv. Theory Spec. Funct. Orthogonal Polynomials, pp. 45–84. Nova Sci., Hauppauge (2004) Google Scholar
  15. 15.
    Koornwinder, T.H.: Jacobi functions and analysis on noncompact semisimple Lie groups. In: Special Functions: Group Theoretical Aspects and Applications, Math. Appl., pp. 1–85. Reidel, Dordrecht (1984) CrossRefGoogle Scholar
  16. 16.
    Koornwinder, T.H.: Special orthogonal polynomial systems mapped onto each other by the Fourier–Jacobi transform. In: Orthogonal Polynomials and Applications, Bar-le-Duc, 1984. Lecture Notes in Math., vol. 1171, pp. 174–183. Springer, Berlin (1985) Google Scholar
  17. 17.
    Neretin, Yu.A.: Some continuous analogues of the expansion in Jacobi polynomials, and vector-valued orthogonal bases. Funkc. Anal. Prilozh. 39(2), 31–46, 94 (2005) (in Russian). Translation in Funct. Anal. Appl. 39(2), 106–119 (2005) Google Scholar
  18. 18.
    Ruijsenaars, S.N.M.: A generalized hypergeometric function satisfying four analytic difference equations of Askey–Wilson type. Commun. Math. Phys. 206(3), 639–690 (1999) MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Wilson, J.A.: Some hypergeometric orthogonal polynomials. SIAM J. Math. Anal. 11(4), 690–701 (1980) MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.DIAMTechnische Universiteit DelftDelftThe Netherlands
  2. 2.IMAPP, FNWIRadboud Universiteit NijmegenNijmegenThe Netherlands

Personalised recommendations